Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Weak mixing directions in non-arithmetic Veech surfaces

Authors: Artur Avila and Vincent Delecroix
Journal: J. Amer. Math. Soc. 29 (2016), 1167-1208
MSC (2010): Primary 37A05, 37E35
Published electronically: January 13, 2016
MathSciNet review: 3522612
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the billiard in a regular polygon is weak mixing in almost every invariant surface, except in the trivial cases which give rise to lattices in the plane (triangle, square, and hexagon). More generally, we study the problem of prevalence of weak mixing for the directional flow in an arbitrary non-arithmetic Veech surface and show that the Hausdorff dimension of the set of non-weak mixing directions is not full. We also provide a necessary condition, verified, for instance, by the Veech surface corresponding to the billiard in the pentagon, for the set of non-weak mixing directions to have a positive Hausdorff dimension.

References [Enhancements On Off] (What's this?)

  • [AD] Artur Avila and Vincent Delecroix, Large deviations for algebraic $ {\rm SL}_2(\mathbb{R})$-invariant measures in moduli space. In progress.
  • [AF07] Artur Avila and Giovanni Forni, Weak mixing for interval exchange transformations and translation flows, Ann. of Math. (2) 165 (2007), no. 2, 637-664. MR 2299743 (2010c:37002),
  • [AF] Artur Avila and Giovanni Forni, Weak mixing in L shaped billiards. In progress.
  • [AV07] Artur Avila and Marcelo Viana, Simplicity of Lyapunov spectra: proof of the Zorich-Kontsevich conjecture, Acta Math. 198 (2007), no. 1, 1-56. MR 2316268 (2008m:37010),
  • [Be83] Alan F. Beardon, The geometry of discrete groups, Graduate Texts in Mathematics, vol. 91, Springer-Verlag, New York, 1983. MR 698777 (85d:22026)
  • [BM10] Irene I. Bouw and Martin Möller, Teichmüller curves, triangle groups, and Lyapunov exponents, Ann. of Math. (2) 172 (2010), no. 1, 139-185. MR 2680418 (2012b:32020),
  • [BBH] Xavier Bressaud, Alexander I. Bufetov, and Pascal Hubert, Deviation of ergodic averages for substitution dynamical systems with eigenvalues of modulus 1, Proc. Lond. Math. Soc. (3) 109 (2014), no. 2, 483-522. MR 3254932,
  • [BDM1] Xavier Bressaud, Fabien Durand, and Alejandro Maass, Necessary and sufficient conditions to be an eigenvalue for linearly recurrent dynamical Cantor systems, J. Lond. Math. Soc. (2) 72 (2005), no. 3, 799-816. MR 2190338 (2006j:37011),
  • [BDM2] Xavier Bressaud, Fabien Durand, and Alejandro Maass, On the eigenvalues of finite rank Bratteli-Vershik dynamical systems, Ergodic Theory Dynam. Systems 30 (2010), no. 3, 639-664. MR 2643706 (2011e:37042),
  • [Ca04] Kariane Calta, Veech surfaces and complete periodicity in genus two, J. Amer. Math. Soc. 17 (2004), no. 4, 871-908. MR 2083470 (2005j:37040),
  • [CE] Jon Chaika and Alex Eskin, Every flat surface is Birkhoff and Oseledets generic in almost every direction, J. Mod. Dyn. 9 (2015), 1-23. MR 3395258,
  • [CS08] Kariane Calta and John Smillie, Algebraically periodic translation surfaces, J. Mod. Dyn. 2 (2008), no. 2, 209-248. MR 2383267 (2010d:37075),
  • [EM] Alex Eskin and Carlos Matheus, A coding-free simplicity criterion for the Lyapunov exponents of Teichmüller curves, Geom. Dedicata 179 (2015), 45-67. MR 3424657,
  • [Fo02] Giovanni Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus, Ann. of Math. (2) 155 (2002), no. 1, 1-103. MR 1888794 (2003g:37009),
  • [GP] M. Guenais and F. Parreau, Valeurs propres de transformations liées aux rotations irrationnelles et aux fonctions en escalier, available at arXiv:math/0605250v1.
  • [GJ00] Eugene Gutkin and Chris Judge, Affine mappings of translation surfaces: geometry and arithmetic, Duke Math. J. 103 (2000), no. 2, 191-213. MR 1760625 (2001h:37071),
  • [Ho12] W. Patrick Hooper, Grid graphs and lattice surfaces, Int. Math. Res. Not. IMRN 12 (2013), 2657-2698. MR 3071661
  • [MHU] Pascal Hubert, Luca Marchese, and Corinna Ulcigrai, Lagrange spectra in Teichmüller dynamics via renormalization, Geom. Funct. Anal. 25 (2015), no. 1, 180-255. MR 3320892,
  • [HS06] Pascal Hubert and Thomas A. Schmidt, An introduction to Veech surfaces, Handbook of dynamical systems. Vol. 1B, Elsevier B. V., Amsterdam, 2006, pp. 501-526. MR 2186246 (2006i:37099),
  • [Ka80] Anatole Katok, Interval exchange transformations and some special flows are not mixing, Israel J. Math. 35 (1980), no. 4, 301-310. MR 594335 (82e:58060),
  • [Ke75] Michael Keane, Interval exchange transformations, Math. Z. 141 (1975), 25-31. MR 0357739 (50 #10207)
  • [KS00] Richard Kenyon and John Smillie, Billiards on rational-angled triangles, Comment. Math. Helv. 75 (2000), no. 1, 65-108. MR 1760496 (2001e:37046),
  • [KMS86] Steven Kerckhoff, Howard Masur, and John Smillie, Ergodicity of billiard flows and quadratic differentials, Ann. of Math. (2) 124 (1986), no. 2, 293-311. MR 855297 (88f:58122),
  • [LH06] Pascal Hubert and Erwan Lanneau, Veech groups without parabolic elements, Duke Math. J. 133 (2006), no. 2, 335-346. MR 2225696 (2007d:37055),
  • [LN14] Erwan Lanneau and Duc-Manh Nguyen, Teichmüller curves generated by Weierstrass Prym eigenforms in genus 3 and genus 4, J. Topol. 7 (2014), no. 2, 475-522. MR 3217628,
  • [Ma82] Howard Masur, Interval exchange transformations and measured foliations, Ann. of Math. (2) 115 (1982), no. 1, 169-200. MR 644018 (83e:28012),
  • [Ma92] Howard Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential, Duke Math. J. 66 (1992), no. 3, 387-442. MR 1167101 (93f:30045),
  • [McM03] Curtis T. McMullen, Billiards and Teichmüller curves on Hilbert modular surfaces, J. Amer. Math. Soc. 16 (2003), no. 4, 857-885 (electronic). MR 1992827 (2004f:32015),
  • [McM06] Curtis T. McMullen, Prym varieties and Teichmüller curves, Duke Math. J. 133 (2006), no. 3, 569-590. MR 2228463 (2007a:32018),
  • [McM07] Curtis T. McMullen, Dynamics of $ {\rm SL}_2(\mathbb{R})$ over moduli space in genus two, Ann. of Math. (2) 165 (2007), no. 2, 397-456. MR 2299738 (2008k:32035),
  • [MMY05] Stefano Marmi, Pierre Moussa, and Jean-Cristophe Yoccoz, The cohomological equation for Roth type interval exchange transformations, J. Amer. Math. Soc. 18 (2005), 823-872.
  • [MT02] Howard Masur and Serge Tabachnikov, Rational billiards and flat structures, Handbook of dynamical systems, Vol. 1A, North-Holland, Amsterdam, 2002, pp. 1015-1089. MR 1928530 (2003j:37002),
  • [Mo06] Martin Möller, Variations of Hodge structures of a Teichmüller curve, J. Amer. Math. Soc. 19 (2006), no. 2, 327-344. MR 2188128 (2007b:32026),
  • [Sa] William A. Stein et al., Sage Mathematics Software (Version 5.0). The Sage Development Team,
  • [SW10] John Smillie and Barak Weiss, Characterizations of lattice surfaces, Invent. Math. 180 (2010), no. 3, 535-557. MR 2609249 (2012c:37072),
  • [Ve82] William A. Veech, Gauss measures for transformations on the space of interval exchange maps, Ann. of Math. (2) 115 (1982), no. 1, 201-242. MR 644019 (83g:28036b),
  • [Ve84] William A. Veech, The metric theory of interval exchange transformations. I. Generic spectral properties, Amer. J. Math. 106 (1984), no. 6, 1331-1359. MR 765582 (87j:28024a),
  • [Ve89] W. A. Veech, Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards, Invent. Math. 97 (1989), no. 3, 553-583. MR 1005006 (91h:58083a),
  • [Wa98] Clayton C. Ward, Calculation of Fuchsian groups associated to billiards in a rational triangle, Ergodic Theory Dynam. Systems 18 (1998), no. 4, 1019-1042. MR 1645350 (2000b:30065),
  • [Wr13] Alex Wright, Schwarz triangle mappings and Teichmüller curves: the Veech-Ward-Bouw-Möller curves, Geom. Funct. Anal. 23 (2013), no. 2, 776-809. MR 3053761,

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 37A05, 37E35

Retrieve articles in all journals with MSC (2010): 37A05, 37E35

Additional Information

Artur Avila
Affiliation: CNRS UMR 7586, Institut de Mathématiques de Jussieu-Paris Rive Gauche, Bâtiment Sophie Germain, Case 7012, 75205 Paris Cedex 13, France & IMPA, Estrada Dona Castorina 110, 22460-320, Rio de Janeiro, Brazil

Vincent Delecroix
Affiliation: CNRS UMR 7586, Instittut de Mathématiques de Jussieu-Paris Rive Gauche, Bâtiment Sophie Germain, 75205 Paris Cedex 13, France
Address at time of publication: LaBRI, UMR 5800, Bãtiment A30, 351, cours de la Libãration 33405 Talence cedex, France.

Keywords: Dynamical systems, eigenvalues, Veech surfaces
Received by editor(s): June 28, 2013
Received by editor(s) in revised form: July 6, 2015, October 4, 2015, and November 30, 2015
Published electronically: January 13, 2016
Additional Notes: The authors were partially supported by the ERC Starting Grant “Quasiperiodic” and by the Balzan project of Jacob Palis.
Article copyright: © Copyright 2016 by the authors under Creative Commons Attribution 3.0 License (CC BY NC ND)

American Mathematical Society